How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. SH Your Own Question
Dr. SH
Dr. SH, Board Certified Physician
Category: Medical
Satisfied Customers: 8770
Experience:  Doctor of Medicine
28323552
Type Your Medical Question Here...
Dr. SH is online now
A new question is answered every 9 seconds

My heart is starting to skip a beat a couple of times each

This answer was rated:

My heart is starting to skip a beat a couple of times each minute. Is that stress? Caffeine? Should I be concerned?
Dr. Shahzad MD :

hi there

Dr. Shahzad MD :

Most likely it is stress related and caffeine may also have a part to play. However having said that I would strongly recommend that you should get an EKG done to make sure everything is okay. You may require a holter monitor (which monitors your heart rate and rhythm over a 24 hour period if your EKG turns out to be normal).

Dr. Shahzad MD :

In the vast majority of cases these "missed beats" are not something to worry about

Dr. Shahzad MD :

Let me know if you have any further questions.

Customer:

What should I do in the meantime?

Dr. Shahzad MD :

In the meantime you should reduce on your caffeine intake

Dr. Shahzad MD :

Try to rest and relax as much as you can when you are not working

Dr. Shahzad MD :

It is easier said than done but you have to try your level best :)

Customer:

Should I be concerned about having a heart attack? It sometimes happens when I am sleeping and wakes me up. This is why I quit my job last week. I was truly afraid of what might happen to my health.

Dr. Shahzad MD :

Well, it is HIGHLY UNLIKELY that with your symptoms you are having a heart attack or you are at increased risk of having one

Dr. Shahzad MD :

This is something that is very commonly associated with increased stress and anxiety

Customer:

I actually had to start taking Citalopram two weeks ago (I had weaned myself off in the summer), but the stress of my job got so overwhelming I started taking it again. Could this be causing issues? I also take Lunesta at night to go to sleep. But I truly want to be drug free.

Dr. Shahzad MD :

I understand your concerns

Dr. Shahzad MD :

and it is really tough, i can understand that

Dr. Shahzad MD :

weaning off a citalopram may have worsened your anxiety

Dr. Shahzad MD :

you may need to be on it again if it was controlling your symptoms previously and you were responding to it well

Customer:

Those were my thoughts. One last question: Could Lunesta be causing any of this? My suspicion is no. Basically you're saying to relax and reduce my caffeine. Is one cup of coffee too much each day? Or should I eliminate all caffeine?

Dr. Shahzad MD :

One cup of coffee is not too much and lunesta should not be causing these symptoms that you are having so your suspicion is correct

Dr. Shahzad MD :

Let me know if you have any further questions

Customer:

Thank you. I will speak to my doctor about an EKG tomorrow. You have been very helpful Dr. Shahzad.

Dr. Shahzad MD :

You are most welcome

Dr. Shahzad MD :

hope that you get well soon

Dr. Shahzad MD :

Take care

Dr. Shahzad MD :

good bye and please do click the green accept button before you leave

Dr. Shahzad MD :

thanks

Dr. SH and 2 other Medical Specialists are ready to help you